Arizona, 2008

Funnel Cloud in Arizona, August 26, 2008

August 26, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced a funnel cloud near Vernon (12 miles east of Show Low).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced a funnel cloud near Vernon (12 miles east of Show Low).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 26, 3:50 AM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Aug 26, 3:50 AM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 AM MST TUE AUG 26 2008

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIR MASS WILL AFFECT NORTHERN
AND CENTRAL ARIZONA THROUGH WEDNESDAY...BRINGING SHOWERS AND
THUNDERSTORMS TO MOST AREAS. SOME OF THE STRONGER STORMS WILL
PRODUCE HEAVY RAINFALL. LESS THUNDERSTORM ACTIVITY IS EXPECTED BY
THURSDAY AND FRIDAY AS A DRIER NORTHWEST FLOW DEVELOPS OVER NORTHERN
ARIZONA.

&&

.DISCUSSION...WIDESPREAD LIGHT SHOWER ACTIVITY WAS STILL GOING ON
ACROSS SOUTHERN NAVAJO...APACHE AND NORTHERN GILA COUNTIES THIS
MORNING. THIS ACTIVITY WILL CONTINUE TO DIMINISH. THIS AREA MAY BE
DELAYED IN THE ONSET OF THE SHRA/TSRA INTO THE AFTERNOON HOURS AS
THE ATMOS WILL BE INITIALLY TOO STABLE. PORTIONS OF YAVAPAI COUNTY
MAY HAVE A DELAY IN CONVECTIVE ONSET SINCE LARGE AREAS OF YAVAPAI
COUNTY RECEIVED HEAVY RAIN...AND THE EVAPORATIVE COOLING IN THE
BOUNDARY LAYER WILL INITIALLY MAKE TOO STABLE OF AN ENVIRONMENT.

A DEEP MOIST SOUTHERLY FLOW WILL HELP TO PULL MORE MOISTURE
NORTHWARD INTO NORTHERN ARIZONA...ESPECIALLY TO THE EAST OF
FLAGSTAFF TODAY. A WEAK UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA
THIS AFTERNOON...WHICH WILL HELP ENHANCE CONVECTIVE DEVELOPMENT.

A WEAKNESS IN THE FLOW OVER PORTIONS OF NORTHERN GILA...SOUTHERN
NAVAJO AND APACHE COUNTIES...AND EASTERN COCONINO COUNTIES WILL TEND
TO CAUSE STORMS TO MOVE SLOW INCREASING THE CHANCES OF PROLONG HEAVY
RAIN OVER ISOLATED AREAS. HEAVY RAIN WAS INCLUDED IN THOSE ZONE
GROUPS.

THE BEST MOISTURE WILL RESIDE FROM THE MOGOLLON RIM AND WHITE
MOUNTAINS SOUTHWARD INTO YAVAPAI AND NORTHERN GILA COUNTIES ON
WEDNESDAY. STORMS WILL FIRE OVER THE HIGHER TERRAIN AREAS AND THEN
PROCEED SOUTH INTO THE LOWER DESERT.

&&

.AVIATION...FOR THE 12Z PACKAGE...WIDESPREAD BKN-OVC CLOUDS WITH
BASES BTWN 130-150 KFT MSL WILL SLOWLY DIMINISH ACROSS NRN AZ THRU
18Z. LOOK FOR SCT -SHRA EAST OF A KPHX-KINW-KE91 LINE..DECREASING TO
ISOLD AFT 15Z. AFT 18Z...SCT TO NUMEROUS SHRA/TSRA ARE FORECAST OVER
THE HIGHER ELEVATIONS ALONG AND NORTH OF THE MOGOLLON RIM...MOVING
SOUTHWARD INTO YAVAPAI AND NRN GILA COUNTIES BTWN 21Z-03Z. AREAS
SOUTHWEST OF THE RIM MAY EXPERIENCE MVFR/IFR CIGS AND VSBYS WITHIN
THE STRONGER STORMS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...NORTHERLY FLOW ALOFT WILL BRING DRIER
AIR INTO NORTHERN ARIZONA ON THURSDAY AND FRIDAY....AND PUSH THE
BEST CHANCES FOR THUNDERSTORMS TO THE EASTERN MOGOLLON RIM...WHITE
MOUNTAINS...NORTHERN GILA  AND YAVAPAI COUNTY. RELATIVE HUMIDITIES
WILL DECREASE AS WELL...WITH THE LOWEST AFTERNOON VALUES AROUND 10
PERCENT ALONG THE ARIZONA UTAH BORDER.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............TC
AVIATION/FIRE WX.....41

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 26, 10:22 AM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1022 AM MST TUE AUG 26 2008

AZZ004>018-037>040-270100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1022 AM MST TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXTENSIVE CLOUD BAND THIS MORNING WILL LIKELY DELAY THE START
OF CONVECTION TODAY BY AN HOUR OR TWO. MOISTURE LEVELS CONTINUE TO
BE HIGH ACROSS ARIZONA WITH ISOLATED TO SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED. STORM MOTION TODAY IS WEAK
RESULTING IN SLOW MOVING STORMS THAT WILL PRODUCE HEAVY RAINFALL
AND A CHANCE FOR LOCALIZED FLASH FLOODING. THE STRONGEST
THUNDERSTORMS MAY PRODUCE HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT A CONTINUED MOIST MONSOON PATTERN THROUGH SATURDAY WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EACH
DAY. ON SUNDAY FORECAST MODELS SHOW AN UPPER LEVEL TROUGH MOVING
INTO THE SOUTHWEST WHICH COULD ENHANCE CONVECTION AND POSSIBLY PRODUCE
MORE SEVERE THUNDERSTORM ACTIVITY. BY MONDAY A DRIER WESTERLY FLOW
PATTERN SETS UP RESULTING IN A DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

RB

In the hours before

Local storm report, Aug 26, 12:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1227 PM MST TUE AUG 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CORNVILLE               34.72N 111.91W
08/25/2008  E1.00 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

HOWARD

The radar

The Flagstaff radar (KFSX), 141 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Apache

When
August 26, 12:30 PM MST to 12:35 PM MST
Where
Apache County, 2.73 mi NNW of Vernon
Reported by
Trained Spotter
Coordinates
34.307, -109.698

A funnel cloud was seen off Highway 61 near Vernon.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132318.